Alert archive / South Dakota / Tornado Warnings in 2008
Tornado Warning 11, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jun 26, 2008, 6:38 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 37 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2008, 6:38 PM MDT (00:38 UTC)
- Expired
- Jun 26, 2008, 7:15 PM MDT
- In force
- 37 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
Counties Corson County, SD, Dewey County, SD
The radar
The Bismarck radar (KBIS), 155 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 6:39 PM MDT | HAIL 0.88 | 12 N Isabel, SD | |
| Jun 26, 6:41 PM MDT | HAIL 1.75 | 9 N Isabel, SD | |
| Jun 26, 6:44 PM MDT | HAIL 2.75 | 8 N Isabel, SD | |
| Jun 26, 6:45 PM MDT | HAIL 2.5 | 7 N Isabel, SD | |
| Jun 26, 6:50 PM MDT | HAIL 1.75 | 6 Ne Isabel, SD | |
| Jun 26, 6:59 PM MDT | HAIL 2 | Firesteel, SD | |
| Jun 26, 7:02 PM MDT | HAIL 1.75 | 7 W Timber Lake, SD | |
| Jun 26, 7:05 PM MDT | HAIL 0.88 | Timber Lake, SD | |
| Jun 26, 7:11 PM MDT | HAIL 0.88 | Timber Lake, SD | |
| Jun 26, 7:13 PM MDT | HAIL 1 | Timber Lake, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 6:14 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1379 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1800 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KABR 270037
TORABR
SDC031-041-270115-
/O.NEW.KABR.TO.W.0011.080627T0038Z-080627T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
638 PM MDT THU JUN 26 2008
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* TORNADO WARNING FOR...
SOUTH CENTRAL CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
NORTHWESTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 715 PM MDT
* AT 634 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES
NORTHWEST OF ISABEL...OR 32 MILES NORTH OF DUPREE...MOVING
SOUTHEAST AT 24 MPH.
* THE TORNADO WILL BE NEAR...
ISABEL AROUND 650 PM MDT...
FIRESTEEL AROUND 700 PM MDT...
FIRESTEEL AROUND 705 PM MDT...
LITTLE MOREAU REC AREA AND TIMBER LAKE AROUND 715 PM MDT...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM MDT FRIDAY MORNING FOR
NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4562 10152 4541 10090 4520 10107 4539 10149
4542 10149 4543 10148 4547 10149 4547 10162
4547 10163
TIME...MOT...LOC 0038Z 299DEG 21KT 4549 10146
$$
CONNELLY2 follow-up statements
000
WWUS53 KABR 270051
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
751 PM CDT THU JUN 26 2008
SDC031-041-270115-
/O.CON.KABR.TO.W.0011.000000T0000Z-080627T0115Z/
CORSON SD-DEWEY SD-
651 PM MDT THU JUN 26 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR
NORTHWESTERN DEWEY AND SOUTH CENTRAL CORSON COUNTIES...
AT 650 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR FIRESTEEL...OR 30
MILES NORTH OF DUPREE...MOVING SOUTHEAST AT 24 MPH.
THE TORNADO WILL BE NEAR...
FIRESTEEL AROUND 700 PM MDT...
LITTLE MOREAU REC AREA AND TIMBER LAKE AROUND 715 PM MDT...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM MDT FRIDAY MORNING FOR
NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4553 10144 4541 10090 4520 10107 4539 10149
4542 10149 4543 10148 4547 10149 4547 10151
4548 10152
TIME...MOT...LOC 0051Z 299DEG 21KT 4545 10137
$$
CONNELLY000
WWUS53 KABR 270116
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
816 PM CDT THU JUN 26 2008
SDC031-041-270126-
/O.EXP.KABR.TO.W.0011.000000T0000Z-080627T0115Z/
CORSON SD-DEWEY SD-
716 PM MDT THU JUN 26 2008
...THE TORNADO WARNING FOR NORTHWESTERN DEWEY AND SOUTH CENTRAL
CORSON COUNTIES HAS EXPIRED...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM MDT FRIDAY MORNING FOR
NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4553 10144 4541 10090 4520 10107 4539 10149
4542 10149 4543 10148 4547 10149 4547 10151
4548 10152
TIME...MOT...LOC 0051Z 299DEG 21KT 4545 10137
$$
CONNELLYWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 26, 2:44 PM MDT, 3 hours 54 minutes earlier.
Area forecast discussion, Jun 26, 2:44 PM MDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 344 PM CDT THU JUN 26 2008 .SHORT TERM...THROUGH FRIDAY 18Z SOUNDING DEPICTS FAIRLY STEEP LAPSE RATES OVERHEAD...WITH HIGH DEWPOINTS AND TEMPERATURES IN THE MID 80S. GUIDANCE CONTINUES TO SUGGEST HIGHER DEGREE OF INSTABILITY ACROSS CENTRAL AND WESTERN COUNTIES...DESPITE WARMER H7 TEMPERATURES. SUSPECT CAPE OVER THE NORTHEAST UNDERDONE. SEVERAL BOUNDARIES IN THE CWA THIS AFTERNOON...MAINLY IN WESTERN/CENTRAL SD...BUT ALSO SEEING ANOTHER FORM IN ASSOCIATION WITH MID LEVEL CONVECTION ACROSS HIGHWAY 14. ALOFT...WILL SEE JET STREAK/SHORTWAVE IN MT MOVE EAST WITH ANOTHER WEAK SHORTWAVE IN EASTERN SD. THESE SYNOPTIC FEATURES WILL PROVIDE A THREAT FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING IN TO THE OVERNIGHT HOURS AS SHORTWAVE HEADS ACROSS THE CWA. HODOGRAPHS REMAINS FAVORABLE FOR SUPERCELL DEVELOPMENT WITH A DEEP EASTERLY LOW LEVEL FLOW. WHILE LACKING STRONG H7 WINDS...MODELS CONTINUE TO ADVERTISE LINE EVOLUTION AS SYSTEM MOVES ACROSS THE CWA. .LONG TERM...SATURDAY THROUGH THURSDAY THE LONG TERM IS A LITTLE LONGER THAN NORMAL AS SHORT TERM NEEDS TO FOCUS ON UPCOMING EVENING. THIS LONG RANGE WILL SEE A CHANGE IN THE UPPER LEVEL PATTERN. THE PERIOD OPENS WITH A LARGE H5 UPPER LEVEL LOW IN EASTERN NORTH DAKOTA. BY SUNDAY MORNING THE UPPER LEVEL LOW MOVES OVER THE GREAT LAKES AS THE H5 UPPER LEVEL RIDGE REBUILDS. FOR MOST OF THE UPCOMING WEEK THE UPPER LEVEL RIDGE WILL LIE ALONG THE ROCKIES WITH THIS AREA IN A MOSTLY NORTH FLOW. LATER IN THE PERIOD THE RIDGE WEAKENS AND SEVERAL SMALL FEATURES ARE NOTED IN THE FLOW. AT THE SURFACE BROAD HIGH PRESSURE WILL BUILD IN TO THE AREA AND REMAIN UNTIL NEXT WEEK. AS THE RIDGE WEAKENS FLOW ACROSS THE ROCKIES WILL HELP SET UP A LEE SIDE TROUGH THAT WILL APPROACH THE AREA NEAR THE END OF THE LONG TERM. && .AVIATION... CONDITIONS AT THE FOUR TAF LOCATIONS ARE ALL VFR AT THIS TIME. HOWEVER SOME CONVECTION IS NOTE IN EAST CENTRAL SOUTH DAKOTA. IT IS WEAK AND FAIRLY HIGH BASED. EXPECT CONVECTION TO CONTINUE AND EXPAND THIS EVENING AND TO BECOME QUITE SIGNIFICANT. EXPECT SOME STORMS TO BECOME SEVERE TONIGHT. CONVECTION WILL END BY MORNING AND EXPECT GOOD VFR AT ALL LOCATIONS BY TOMORROW MORNING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...KEEFE AVIATION...KEEFE WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 26, 11:16 AM MDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1216 PM CDT THU JUN 26 2008 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-271730- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 1216 PM CDT THU JUN 26 2008 /1116 AM MDT THU JUN 26 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS WILL MOVE ACROSS CENTRAL SOUTH DAKOTA EARLY THIS AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. BY LATE AFTERNOON THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL INCREASE AS ADDITIONAL STRONG THUNDERSTORMS DEVELOP OVER WESTERN SOUTH DAKOTA. THESE STORMS ARE EXPECTED TO MOVE SOUTHEASTWARD DURING THE EVENING REACHING FAR EASTERN PORTIONS OF SOUTH DAKOTA OVERNIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...WITH ISOLATED TORNADOES POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON FRIDAY. THERE WILL BE A CHANCE OF ADDITIONAL THUNDERSTORMS ON SATURDAY AND SUNDAY AFTERNOON...MAINLY ACROSS EASTERN SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS EVENING AND OVERNIGHT. FOWLE
In the hours before
Local storm report, Jun 26, 6:11 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
711 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 6 NW MCLAUGHLIN 45.87N 100.90W
06/26/2008 E2.75 INCH CORSON SD PUBLIC
&&
ATGLocal storm report, Jun 26, 6:30 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
730 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM HAIL 13 S TIMBER LAKE 45.24N 101.07W
06/26/2008 E1.25 INCH DEWEY SD TRAINED SPOTTER
&&
ATGThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 6:10 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 65 min |
| Jun 26, 6:41 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 64 min |
| Jun 26, 7:01 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 27 min |
| Jun 26, 7:15 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 60 min |
| Jun 26, 7:21 PM MDT | Tornado Warning | ABR | Dewey | 39 min |
| Jun 26, 7:23 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 52 min |
| Jun 26, 7:27 PM MDT | Tornado Warning | ABR | Dewey | 33 min |
| Jun 26, 7:56 PM MDT | Areal Flood Advisory | ABR | Dewey | 6 hr |
| Jun 26, 7:56 PM MDT | Tornado Warning | ABR | Dewey, Potter | 34 min |
| Jun 26, 8:00 PM MDT | Tornado Warning | ABR | Dewey | 30 min |
| Jun 26, 8:14 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 24 min |
| Jun 26, 8:16 PM MDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Hyde, Lyman | 44 min |
| Jun 26, 8:18 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey, Potter, Walworth | 12 min |
| Jun 26, 8:21 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Hyde, Potter, Sully, Walworth | 54 min |
| Jun 26, 8:25 PM MDT | Tornado Warning | ABR | Dewey, Potter, Sully | 50 min |
| Jun 26, 8:28 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley, Sully | 62 min |
| Jun 26, 8:31 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson | 59 min |
| Jun 26, 8:48 PM MDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde | 42 min |
| Jun 26, 8:52 PM MDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 53 min |
| Jun 26, 9:14 PM MDT | Tornado Warning | ABR | Hyde, Sully | 46 min |
| Jun 26, 9:27 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley, Sully | 63 min |
| Jun 26, 9:38 PM MDT | Severe Thunderstorm Warning | ABR | Hand, Hughes, Hyde, Sully | 52 min |
| Jun 26, 9:46 PM MDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman, Stanley | 44 min |
| Jun 26, 9:59 PM MDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Jones, Lyman and 2 more | 46 min |
| Jun 26, 10:07 PM MDT | Severe Thunderstorm Warning | ABR | Faulk | 23 min |
| Jun 26, 10:40 PM MDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman, Stanley | 29 min |
| Jun 27, 2:56 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Day, Spink | 34 min |
| Jun 27, 3:36 PM MDT | Severe Thunderstorm Warning | ABR | Clark, Hamlin | 24 min |
Nearby
Tornado Warnings in South Dakota, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.